This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Cameron and Hoskins (The Journal, Oct. 16, 1937, p. 1246) say "we consider that when convulsions occur treatment should be terminated immediately by means of intravenous sugar." Epileptiform attacks during the course of insulin treatment in schizophrenia have occasioned various reactions among different investigators. Sakel himself stated that he tried to avoid convulsions. Rymer, Benjamin and Ebaugh (The Journal, Oct. 16, 1937, p. 1249) state that their results indicate that "convulsions did not interfere with good therapeutic results." Wortis (The Journal, Oct. 30, 1937, p. 1470) writes that "some recognize convulsions as not only harmless but even beneficial." He also points out that although Sakel considers the convulsive reactions as "heavy artillery" and prefers to use "light artillery," nevertheless he recognizes that favorable effects sometimes follow major seizures. On the whole the actual status of convulsive reactions in the treatment is still uncertain.Successes with the convulsant
Ziskind E. CONVULSIONS DURING INSULIN THERAPY IN THE PSYCHOSES. JAMA. 1938;110(12):915. doi:10.1001/jama.1938.02790120057020
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: